Can Levothyroxine Cause Acid Reflux?

Acid Reflux illustration

Levothyroxine, a medication used to treat an underactive thyroid (hypothyroidism), is not typically known to directly cause acid reflux. However, some individuals may experience gastrointestinal side effects when taking levothyroxine, and acid reflux symptoms could potentially occur as part of these gastrointestinal issues.

Gastrointestinal side effects from levothyroxine might include stomach upset, abdominal pain, nausea, or changes in bowel habits. While acid reflux isn’t a common side effect specifically associated with levothyroxine, any gastrointestinal disturbances caused by the medication could potentially exacerbate or trigger acid reflux symptoms in some individuals.

If someone taking levothyroxine experiences symptoms of acid reflux or any persistent gastrointestinal issues, it’s advisable to consult a healthcare professional. Adjustments in medication dosage, timing of administration, or other medications to manage potential side effects might be considered based on an individual’s specific situation and medical history.

Additionally, other factors unrelated to levothyroxine, such as diet, lifestyle, or pre-existing conditions, can contribute to acid reflux. It’s important to discuss any concerns or symptoms with a healthcare provider to determine the underlying cause and appropriate management.

  • Recent Posts

  • Categories

  • Archives

  • Tags